Forums


Diagnosis of Migraine & Headache Types

Migraines worsened by IUD?

  • By Anonymous

    Hello All,
    I am just wondering if there are folks who have experienced worsening migraines from an IUD and if removals has improved those symptoms.

    I’ve suffered from headaches most of my life, but my migraines were episdoic until 3 years ago, about 1 year after my Mirena IUD was place. I remember before I got the IUD that I read some stories of people having problems from the IUD, but the percentage was low.

    As I said before, I was good for the first year, but then I started worsening, and now I have really become pretty flared up. I am on my fourth medication treatment to try to resolve the issue and nothing seems to make any difference. My doctor wants me to try botox, but my husband and I were discussing the idea of having children (assuming I can gain some control over my migraines and thyroid).

    The IUD packet even warns about worsen Migraines and headaches (low 7.7 percent experience this side-effect though) in the treatment information but neither my Endrocrinologist (for my Hypothyroid), My Primary Doctor, nor My Neurologist ever mentioned anything about my IUD being a cause of concern with my worsening migraines. I didn’t/haven’t brought it up to them yet.

    Thanks for any experiences, examples, info 🙂

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi Sara,

    I’m so very sorry to hear your migraine attacks have increased in frequency and severity. Let me see what information I can provide you with to lend a hand.

    The thing about migraine is there are many different migraine triggers and no two people experience the same ones. Some of us can eat chocolate without triggering a migraine while others have a tiny bit of it and get hit with an attack. Birth control can be a strong trigger for some women, and others not so much. So yes, it can trigger a migraine attack.

    An increased risk of stroke can be added complication for some women who have migraine with aura. Take a look at this information when you get a chance keeping in mind stroke risk is not associated in migraine without aura; https://migraine.com/blog/stroke-migraine-with-aura-prevention/

    I would encourage you to speak with your doctor about this topic the next time you see them. Let us know how you make out, OK?

    Nancy

    Reply Created with Sketch. reply
  • By Katie M. Golden Moderator

    Sara,
    I got an IUD a few years ago, hoping that by giving up the pill it may help my Migraines. It didn’t but I love having it. I’m sorry yours is giving you trouble.Which kind do you have? The Mirena or copper? I chose to use the 10-year copper IUD because it has zero hormones. The Mirena does have hormones which is why there is a potential for patients to get headaches with it.

    I’m not sure if taking it out will give you relief, so mention it to your doctor. If you decide to ever use one again, think about the copper kind without hormones.
    -Katie

    Reply Created with Sketch. reply
  • By cara_emily

    Hi,

    I am a new user here and found this link because I have been suffering from chronic migraine, basically continuously since last July, heading into the 5th month. I just realized I have an IUD and wondered if it might be worsening or exacerbating these headaches. I have the copper IUD though…so…not sure. I’ve had it for over 4 years. Any thoughts out there??

    (I’ve tried all the usual angles: diet, hormones, stress etc and am now on a course of anti-depressants to try to lessen the headaches)

    thanks
    Cara

    Reply Created with Sketch. reply
  • By Anna

    Hi, another new user here.

    I’d just like to second what’s been said so far. Hormonal changes/the addition of hormones through birth control can be huge triggers.

    Sara–I would suggest talking with your doctor about the IUD as a trigger since it does have hormones and there is evidence that worsening migraines could be a side effect.

    Cara–I would still check with your doc if you suspect the IUD might be triggering your migraines. Pinning down triggers is hard, you don’t always have hard evidence, so I would trust your gut on this. Even though the copper IUD doesn’t have hormones, it does disrupt the regular hormonal cycle in your body, so I might ask the doc if that could have any effect on your migraines.

    I hope you both find solutions and relief

    Reply Created with Sketch. reply